If a patient in the intensive care unite (ICU) with a history of epilepsy has a seizure after a procedure, response should be rapid. First, assess whether the seizure is due to the patientís epilepsy, a new problem (e.g., difficulties with airway, breathing, or circulation; acute brain injury; metabolic disturbance; or other direct result of a procedure), the patientís underlying illness, or ICU treatment.
The patient should be treated with the hospitalís status epilepticus protocol if a tonic-clonic seizure persists for more than 3 minutes. Table: Protocol for Treatment of SE Rapid treatment with low-dose benzodiazepines, such as 1 mg of lorazepam, may protect the patient for a brief period while the initial assessment takes place. IV diazepam, although effective for treating acute seizures, undergoes rapid redistribution in body fat after initial rapid penetration into the brain. It has an effective antiepileptic half-life of approximately 30 minutes, whereas lorazepamís half-life lasts hours.35 If brief altered consciousness due to benzodiazepines may interfere with assessment, such as in neurosurgical patients, then the patient must be carefully evaluated before this medication is administered.
Alternatively, a long-term AED can be administered first. AED levels should be measured immediately, and a bolus of the patientís standing medication should be given if there is strong suspicion of medication withdrawal as a cause of seizures. The downside, a transiently elevated AED level, usually has a low morbidity in the ICU setting.
Immediate bedside serum glucose testing is required in these patients. It is also vital to send serum for electrolytes (particularly sodium, magnesium, and calcium), CBC, glucose, coagulation studies, and any other laboratory tests that may be pertinent to the patientís particular condition.
Low serum AED levels are often the cause of such seizures. Assess other possible causes of seizures, such as withdrawal from alcohol and nonprescription medications (perhaps not reported, e.g., chronic benzodiazepines), infection, and illicit drug use. Concomitant medications should be assessed for interactions with AEDs or the potential to lower the seizure threshold. Among common drugs that can lower seizure threshold are:
If the patient does not rapidly recover to baseline, consider nonconvulsive status epilepticus (NCSE). If seizures recur, treat for status epilepticus if the appropriate criteria are met. The initial approach to the patient with NCSE is similar to the treatment for convulsive status epilepticus.
Philosophically, the difference is in deciding when and how to proceed to aggressive treatment after initial trials of benzodiazepines and phenytoin (or, preferably, fosphenytoin). Whether prolonged complex partial status epilepticus causes brain injury is controversial.50-52 There is not convincing evidence that the benefits of further treating these individuals aggressively with barbiturate-induced coma always outweigh the risks. The decision must be made on a case-by-case basis. When approaching these patients, consider the patientís overall condition and the circumstances responsible for its occurrence. For example, in the patient with severe anoxic-ischemic encephalopathy and continuous seizure activity, the use of aggressive therapy is unclear and, perhaps, less likely to definitively affect outcome in most cases. Alternatively, the patient with well-controlled complex partial epilepsy who presents with complex partial status epilepticus after an acute precipitant may well benefit from more aggressive therapy, similar to the protocol for convulsive status epilepticus. Between these two cases might be a frail elderly person with NCSE who is at high risk for potentially fatal complications if intubated and placed into barbiturate coma. In this case, one might try a more gradual approach, with gradually escalating oral or lower-dose IV therapy, even over days, if required, in the hope of stopping seizures and, at the same time, preventing iatrogenic complications.
The topic of AED prophylaxis in the ICU is controversial, often driven by tradition, not data. There are several primary scenarios in which AED prophylaxis is used often in this setting:
Most neurosurgeons routinely administer prophylactic AEDs during and after resective surgery for focal lesions (e.g., tumors, vascular anomalies, evacuation of hematomas) or other procedures associated with potential injury (e.g., prolonged retraction) of cortical structures. In these cases, AED therapy is usually tapered off weeks to a few months after the procedure.
Temkin et al. reported that AED prophylaxis after closed head trauma significantly reduces the incidence of seizures during the first week after head injury but not after that point.36
One situation in which the potential morbidity associated with a single seizure is high enough to require prophylactic AED therapy is subarachnoid hemorrhage due to aneurysm rupture (before surgical repair). An increase in arterial blood pressure during a seizure may induce rebleeding from the aneurysm.
Another example is any condition in which intracranial pressure is elevated with coincident risk of seizure. In this case, increased intracranial pressure due to a single seizure could cause brain stem herniation.
In these settings, prophylactic AED therapy is usually tapered within weeks to months after the acute period, unless side effects or adverse reactions dictate earlier termination. Even in cases in which a single acute seizure occurs during high-risk states, tapering of AED therapy usually proceeds in a similar fashion. Should seizures be repetitive, particularly even after the acute phase of the illness, medication taper is often delayed.
The timing of when to stop prophylactic AED treatment is arbitrary. Many epileptologists advocate using the EEG to help to predict the probability of relapse, which is increased when focal epileptiform activity is found.
Reviewed and revised May 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.